Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 26, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 9, 2011, 7:58 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 7:58 PM EDT (23:58 UTC)
- Expired
- Apr 9, 2011, 8:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 8:08 PM EDT | HAIL 1.75 | 3 Ne Bishopville, SC | THE EMERGENCY MANAGER REPORTED GOLF BALL SIZE HAIL COVERING THE GROUND ON HIGHWAY 15 AT THE LYNCHES RIVER BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 9, 6:16 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 12.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2220 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
061
WUUS52 KCAE 092358
SVRCAE
SCC061-085-100045-
/O.NEW.KCAE.SV.W.0026.110409T2358Z-110410T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
758 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 845 PM EDT
* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES NORTH OF
BISHOPVILLE...AND MOVING SOUTHEAST AT 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BISHOPVILLE
THESE STORMS HAVE A HISTORY OF PRODUCING GOLF BALL SIZED HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY MORNING FOR
CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EAST CENTRAL GEORGIA.
&&
LAT...LON 3388 8010 3421 8045 3425 8043 3428 8044
3430 8036 3433 8036 3437 8029 3434 8024
3431 8024 3434 8020 3436 8020 3436 8017
3433 8018 3422 8011 3415 8015 3409 8008
3399 7990
TIME...MOT...LOC 2357Z 316DEG 44KT 3432 8024
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:32 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 9, 6:32 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 632 PM EDT SAT APR 9 2011 .SYNOPSIS... A BACK DOOR FRONT WILL REMAIN STRETCHED ACROSS THE REGION THROUGH TONIGHT...THEN GRADUALLY BECOME DIFFUSE SUNDAY. A FRONT WILL COME THROUGH MONDAY NIGHT...FOLLOWED BY HIGH PRESSURE AND SEASONAL TEMPERATURES FOR MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... ACTIVITY CONTINUING DEVELOP IN THE NORTHERN PART OF THE FORECAST AREA NEAR BACK DOOR COLD FRONTAL BOUNDARY. STRONG SHEAR AND SPC RECENTLY ISSUED NEW TORNADO WATCH FOR UPSTATE AND CENTRAL SOUTH CAROLINA. AIRMASS REMAINS UNSTABLE ACROSS REGION TO THE SOUTH OF THE FRONTAL BOUNDARY. WILL ISSUE UPDATED PUBLIC PRODUCTS REFLECTING RECENT CHANGES. PREVIOUS DISCUSSION... BACKDOOR COLD FRONT IS LOCATED ACROSS THE NORTH MIDLANDS AT 17Z. TEMPERATURES IN THE UPPER 80S SOUTH OF THE FRONT AND 60S BEHIND THE FRONT. MODELS STALL FRONT ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON...LIKELY A FOCUS FOR CONVECTION ALONG WITH A SEA BREEZE FRONT ALREADY MOVING INLAND FROM THE NORTH COAST. WEAK SHORT WAVE SEEN ON WATER VAPOR OVER NORTH GEORGIA PUSHING EAST WITH A FEW LIGHT SHOWERS INTO UPSTATE SOUTH CAROLINA. STRONG SURFACE HEATING AND MODERATE TO STRONG INSTABILITY WITH SURFACE BASED LI -6 TO -8 AND CAPE AROUND 2500 J/KG. MAIN CONCERN IS THE MESOSCALE CONVECTIVE SYSTEM UPSTREAM ACROSS KENTUCKY...MOVING SOUTHEAST OVER FLAT RIDGE AND POSSIBLY AFFECT REGION THIS EVENING...ESPECIALLY NORTH MIDLANDS. LATEST SPC WRF MODEL HAS CONVECTION MOVING ACROSS THE NORTH AND CENTRAL SOUTH CAROLINA THIS EVENING MAINLY AFTER 00Z. WILL CONTINUE HIGHER POPS TO THE NORTH AND LOWER POPS CSRA...BUT SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. POPS DIMINISH OVERNIGHT AS THE UPPER RIDGE BUILDS AND MID LEVEL HEIGHTS RISE. LAMP AND MOS SUGGESTING STRATUS DEVELOPMENT OVERNIGHT...FOG POSSIBLE AS WELL ALTHOUGH HIGH CLOUDINESS MAY INHIBIT FOG FORMATION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... UPPER LEVEL RIDGE WILL SHIFT EAST INTO THE EASTERN CONUS SUNDAY. NAM TAKES THE BACK DOOR FRONT FARTHER WEST THAN GFS LATE TONIGHT AND SUNDAY MORNING...BEFORE BOTH APPEAR TO SHIFT IT EAST SOME AND GRADUALLY WEAKEN IT DURING THE DAY. INDICATIONS OF MORNING STRATUS EAST OF THE FRONT WITH GRADUAL CLEARING FROM WEST TO EAST. NAM DRIER AND MORE STABLE THAN GFS FOR SUNDAY. MODELS INDICATE ATMOSPHERE A LITTLE TOO DRY AND GENERALLY CAPPED FOR ANY MENTION OF CONVECTION. UPPER LOW TO SHIFT EAST OVER THE ROCKIES INTO THE CENTRAL PLAINS...THEN OPEN AND SHIFT INTO THE EASTERN CONUS MON/TUE. FRONT PROGGED TO MOVE THROUGH OUR FA IN THE LATE MON NT/TUE MORNING TIME FRAME. BREEZY SW WINDS POSSIBLE MONDAY MAINTAINING WARM TEMPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... HIGH PRESSURE TO BUILD IN BEHIND THE FRONT FOR WED/THU...AND PROVIDE MORE SEASONAL TEMPERATURES. LATEST ECMWF OPERATIONAL RUN CUTS OFF AN UPPER LOW NEAR OUR REGION WED NT/THU...WHILE GFS KEEPS THE PATTERN PROGRESSIVE AND SHOWS TROUGH MOVING OFF TO OUR EAST. HPC APPEARS TO PREFER THE MORE PROGRESSIVE SOLUTION. BOTH GFS/ECMWF BRING THE NEXT UPPER TROUGH INTO THE MISS AND OHIO VALLEY AND CUT IT OFF FRI. INCREASING MOISTURE AND POPS FOR OUR REGION FRI/SAT TIME FRAME AS SYSTEM MOVES THROUGH. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... BACKDOOR FRONT MOVING INTO CENTRAL SOUTH CAROLINA AT 17Z. WINDS VARIABLE ACROSS THE AREA THIS AFTERNOON. CUMULUS CLOUDS DEVELOPING IN MODERATE TO STRONGLY UNSTABLE AIR MASS. WITH COLD FRONT IN THE AREA...LIKELY FOCUS FOR AFTERNOON CONVECTION...INCLUDED A CB IN CLOUD. A MESOSCALE CONVECTIVE SYSTEM WILL BE MOVING SOUTHEAST ACROSS NORTH CAROLINA LATE THIS EVENING AND MAY IMPACT REGION...ALTHOUGH BULK OF STRONG CONVECTION MAY STAY NORTH OF TAF SITES...ESPECIALLY AGS/DNL. LATE TONIGHT...MVFR/IFR VISIBILITIES/CEILINGS ARE BEING INDICATED BY LATEST GUIDANCE. CONTINUE TO INDICATE LOWER VISIBILITIES AFTER MIDNIGHT. EXTENDED AVIATION OUTLOOK...ANOTHER COLD FRONT TO CROSS THE REGION MONDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Apr 9, 6:38 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 638 PM EDT SAT APR 9 2011 SCZ015-016-018-020>022-025>031-035>038-041-102245- LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 638 PM EDT SAT APR 9 2011 ...TORNADO WATCH 115 IN EFFECT UNTIL 2 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-064-065-077-102245- LINCOLN-COLUMBIA-RICHMOND-BURKE- 638 PM EDT SAT APR 9 2011 ...SEVERE THUNDERSTORM WATCH 114 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ063-102245- MCDUFFIE- 638 PM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Apr 9, 7:20 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
720 PM EDT SAT APR 9 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL LANCASTER 34.75N 80.72W
04/09/2011 U1.25 INCH LANCASTER SC PUBLIC
EVENT OCCURRED BETWEEN
638 PM 04/09/2011 AND 653 PM 04/09/2011
&&
NNNNLocal storm report, Apr 9, 7:20 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
720 PM EDT SAT APR 9 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL LANCASTER 34.75N 80.72W
04/09/2011 E1.25 INCH LANCASTER SC PUBLIC
&&Local storm report, Apr 9, 7:29 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 7 N LANCASTER 34.82N 80.80W
04/09/2011 M1.75 INCH LANCASTER SC EMERGENCY MNGR
COUNTY EM MEASURED GOLF BALL SIZED HAIL WITH DENTS
COVERING HIS VEHICLE AND OTHERS.
&&
SMITHLocal storm report, Apr 9, 7:30 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
730 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL E MCBEE 34.47N 80.26W
04/09/2011 E1.75 INCH CHESTERFIELD SC LAW ENFORCEMENT
MCBEE POLICE DEPARTMENT REPORTED GOLF BALL SIZE HAIL IN
MCBEE.
&&
VAUGHANLocal storm report, Apr 9, 7:47 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
747 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG 6 NE HEATH SPRINGS 34.65N 80.61W
04/09/2011 LANCASTER SC EMERGENCY MNGR
COUNTY EMERGENCY MANAGER REPORTED TREES DOWN ALONG MUSKET
ROAD.
&&
VAUGHANLocal storm report, Apr 9, 7:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL KERSHAW 34.55N 80.59W
04/09/2011 M1.50 INCH LANCASTER SC STORM CHASER
STORM CHASER AND METEOROLOGIST REPORTED 1.50 INCH HAIL IN
THE TOWN OF KERSHAW.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 5:30 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 60 min |
| Apr 9, 6:01 PM EDT | Tornado Warning | CAE | Lancaster | 44 min |
| Apr 9, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 44 min |
| Apr 9, 6:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 49 min |
| Apr 9, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 45 min |
| Apr 9, 7:51 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw, Lancaster | 114 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.